Mississippi, 2021

Winter Weather in Mississippi, February 16, 2021

February 16, 2021 · NWS JAN · 5 events in 5 counties and zones

A band of light precipitation moved across portions of eastern Mississippi on the morning of February 16th. This precipitation and the cold airmass in place result in some light snow accumulating across this region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A band of light precipitation moved across portions of eastern Mississippi on the morning of February 16th. This precipitation and the cold airmass in place result in some light snow accumulating across this region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 16, 12:17 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 16, 12:17 AM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1217 AM CST Tue Feb 16 2021

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
Mostly MVFR flight categories are occurring this morning and will
continue into the afternoon for most sites. There may be some
improvement to VFR but not optimistic in this until potentially
later afternoon. Winds will remain out of the north around 5kts.
/28/

&&

.DISCUSSION...
Lowest stratus is moving out to the east, but plenty of clouds are
filling in behind the exiting storm system. Some light flurries
are being reported around the region though no accumulations are
anticipated. Temperatures are in the teens and lower 20s at this
point. No adjustments are anticipated to the overnight lows in the
single digits and low 10s...just some minor updates to hourly
trends and expansion of the flurry mention.

Prior discussion below:

This Evening through Tuesday Morning:

A remarkable winter weather event has unfolded across the ArkLaMiss
region today. A squall line of sleet, freezing rain, and snow
brought up to 6 to 7 inches of sleet and snow accumulations to some
areas, while over one quarter inch of freezing rain in other places
downed limbs, trees, and power lines to cause power outages. The
Winter Storm Warning has been cancelled due to an and of
accumulating sleet, snow, and ice. The Arctic air mass is cold
enough, however, that periods of snow flurries will continue until
into this evening around parts of the forecast area.

Looking at satellite imagery, subsidence along the back side of the
upper-level trough and a mid-level dry slot punching in behind the
departing system will continue to erode cloud cover into the
overnight hours. Also of note, visible satellite imagery shows a
wide swath of snow cover in clear areas from the TX Gulf Coast and
northern Mexico all the way north through OK, TX, and the Central
High Plains and farther north. And a sight unfamiliar to Southern
eyes, "lake effect" clouds (and possibly some lake effect snow) are
streaming southeastward from every lake in East Texas. Truly a
benchmark winter storm for the Southern Plains! With dangerously
cold temperatures tonight ranging from 5 to 15 degrees and wind
chills as low as about -5 degrees, the Wind Chill Advisory and Hard
Freeze Warning were expanded to cover the entire forecast area. /NF/

Tuesday through Sunday:

After a cold night, clearing skies with the return of the sun
will be a welcome relief from the recent weather. While the warmth
from the sun will be very welcome, the prevalent arctic airmass,
combined with area snow/ice cover, will still keep max
temperatures below freezing over much of the area.

The clear skies will be short-lived, however, as the next storm
system moves out of the Rockies into the Southern Plains Tuesday
night. While the cold air will continue to locked in over the area,
increasing warm advection aloft will bring in sufficient moisture by
Wednesday afternoon for precipitation to begin over northwest
portions. Bufr soundings indicate that the precipitation will begin
as snow, but strong warm advection and latent heating will erode the
cold air from the top down leading to a transition from the snow to
sleet and eventually to freezing rain by Wednesday evening. By late
Thursday morning, the surface low will have moved from its overnight
position along the LA coast to the AL coast. While the deep ascent
will have diminished, cooling aloft with the approach of the mid
level wave will still provide adequate ascent for the precipitation
to change back to light snow before ending in the afternoon. QPF
with the expected precipitation types suggest 1/4 to 1/2 inch of ice
being possible with 1 to 2 inches of snow. Have outlooked a
significant risk in the HWO, with a winter storm watch likely being
issued later tonight.

The cold airmass will be reinforced as this system departs Thursday
night into Friday, but ridging aloft with the surface ridge shifting
east Saturday will support a warmup with maximums in the 40s and
50s, and 50s and 60s by Sunday. /GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson        7  26  18  41 /   1   2  82  93
Meridian      10  31  18  45 /   0   1  61  94
Vicksburg      7  26  17  38 /   1   4  92  83
Hattiesburg   14  35  21  48 /   0   1  61  89
Natchez       10  30  19  41 /   0   2  91  82
Greenville     3  20  14  31 /   1  12  93  83
Greenwood      4  22  16  36 /   1   5  87  93

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Hard Freeze Warning until noon CST Wednesday for MSZ018-019-
     025>066-072>074.

     Wind Chill Advisory until 9 AM CST this morning for MSZ018-019-
     025>066-072>074.

LA...Hard Freeze Warning until noon CST Wednesday for LAZ007>009-015-
     016-023>026.

     Wind Chill Advisory until 9 AM CST this morning for LAZ007>009-
     015-016-023>026.

AR...Hard Freeze Warning until noon CST Wednesday for ARZ074-075.

     Wind Chill Advisory until 9 AM CST this morning for ARZ074-075.

&&

28
Hazardous weather outlook, Feb 15, 3:18 PM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
318 PM CST Mon Feb 15 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>057-059>063-
162130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
318 PM CST Mon Feb 15 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Tuesday

DANGEROUS COLD
THREAT...Extreme
TIMING...Tonight through Tuesday

Low temperatures below 10 degrees with high temperatures below
32 degrees are likely. Wind chills may also be lower than -5 at
times. Hypothermia is likely with prolonged exposure and frost
bite is expected on exposed skin within 30 minutes. Water main
breaks are expected.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Another winter storm will impact extreme southeast Arkansas,
northeast Louisiana much of northwest and portions of west
central Mississippi Wednesday afternoon through Thursday.
Significant accumulations of ice and snow are expected.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

MSZ058-064>066-072>074-162130-
Clarke-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
318 PM CST Mon Feb 15 2021

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Tuesday

DANGEROUS COLD
THREAT...Significant
TIMING...Tonight through Tuesday

Low temperatures below 15 degrees with high temperatures below
32 degrees are likely. Wind chills may also be below 5 at times.
Frost bite and hypothermia are likely with prolonged exposure.
Water main breaks are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Another winter storm will impact extreme southeast Arkansas,
northeast Louisiana much of northwest and portions of west
central Mississippi Wednesday afternoon through Thursday.
Significant accumulations of ice and snow are expected.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

26

&&

...HAZARD LEGEND...

*DANGEROUS COLD*
Extreme...Lows below 10 degrees and highs below 32 degrees
 and/or wind chill temperatures lower than -10 degrees likely.
 Hypothermia is likely with prolonged exposure and frost bite
 is expected on exposed skin within 30 minutes. Water main breaks
 are expected.
Significant...Lows below 15 degrees and highs below 32 degrees
 and/or wind chills between -10 and -1 degrees likely.
 Frost bite and hypothermia are likely with prolonged exposure.
 Water main breaks are possible.
Elevated...Lows below 20 degrees and highs near or below 32
 degrees and/or wind chills between 0 and 9 degrees likely.
 Frost bite and hypothermia are possible with prolonged exposure.
 Many exposed pipes may fail.
Limited...Lows below 20 degrees and highs near or below 33 degrees
 and/or wind chills around 10 degrees possible. Hypothermia is
 possible with prolonged exposure and possible danger to exposed
 pipes.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Kemper

When
February 16, 4:00 AM CST to 9:30 AM CST
Where
Kemper forecast zone
Reported by
Public
Coordinates
32.755, -88.641 (the zone’s center; the record gives no point)

Light snow fell during the morning. Accumulation of an inch and a half occurred in the Damascus community in the southwest part of the county.

Winter Weather, Lauderdale

When
February 16, 4:00 AM CST to 9:30 AM CST
Where
Lauderdale forecast zone
Reported by
Broadcast Media
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

Light snow fell during the morning. Accumulation of around a half of an inch fell near Meridian.

Winter Weather, Lowndes

When
February 16, 6:00 AM CST to 11:00 AM CST
Where
Lowndes forecast zone
Reported by
Emergency Manager
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

Light snow fell during the morning. Accumulations of around a half of an inch fell across the county.

Winter Weather, Noxubee

When
February 16, 6:00 AM CST to 11:00 AM CST
Where
Noxubee forecast zone
Reported by
Emergency Manager
Coordinates
33.110, -88.570 (the zone’s center; the record gives no point)

Light snow fell during the morning. Accumulations of around a half of an inch fell across the county.

Winter Weather, Clarke

When
February 16, 6:00 AM CST to 11:00 AM CST
Where
Clarke forecast zone
Reported by
Emergency Manager
Coordinates
32.041, -88.689 (the zone’s center; the record gives no point)

Light snow fell during the morning. Accumulations of around a half of an inch to one inch fell across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968240, 968241, 968243, 968244, 968245.